Texas, 2013

Hail in Texas, March 31, 2013

March 31, 2013 · NWS CRP · 10 events in 4 counties and zones

Scattered severe thunderstorms developed over the northern Rio Grande Plains during the late afternoon and moved southeast into the Brush Country through the evening hours. An upper level disturbance moving out of southwest Texas and northern Mexico increased the wind shear aloft over South Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6.6 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered severe thunderstorms developed over the northern Rio Grande Plains during the late afternoon and moved southeast into the Brush Country through the evening hours. An upper level disturbance moving out of southwest Texas and northern Mexico increased the wind shear aloft over South Texas. In combination with a very unstable air mass and a boundary collision from an inland moving sea breeze and a cold front moving south out of the Hill Country, the storms increased in intensity during the early evening hours. The storms produced large hail with one long lived supercell traveling from east of Cotulla to Falfurrias. This storm produced hail from baseball to grapefruit size causing damage in the communities of Freer and Benavides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 5:31 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 31, 5:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
631 PM CDT SUN MAR 31 2013

.DISCUSSION...SEVERE THUNDERSTORMS NORTH OF THE BRUSH COUNTRY
ARE EXPECTED TO CONTINUE MOVING TO THE EAST-SOUTHEAST INTO THE
INSTABILITY AXIS THAT EXTENDS TOWARD THE COASTAL BEND. 0-6 KM
SHEAR AROUND 50 KNOTS AND MEAN LAYER CAPE VALUES UP TO 2000 J/KG
EXIST OVER THE BRUSH COUNTRY AT THIS TIME. SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE BRUSH COUNTRY TO THE COASTAL BEND
UNTIL 06Z.

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT SUN MAR 31 2013/

DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

AVIATION...LOW CONFIDENCE FCST FOR THIS EVENING. CONVECTION TO NW
OF THE REGION MAY MOVE SE INTO S TX THIS EVENING. CONFIDENCE AT
ANY ONE TERMINAL IS TOO LOW TO MENTION IN TAFS AT THIS TIME.
SIGNIFICANT AMENDMENTS TO TAFS POSSIBLE THIS EVENING.
OTHERWISE...BECOMING MVFR/IFR CIGS/VSBYS OVERNIGHT WITH LIFR
POSSIBLE...WORST FLIGHT RULES AT KVCT/KCRP AND BEST AT KLRD.
TRANSITIONING TO VFR DURING DAY MON ALL TERMINALS. LIGHT SE WINDS
TONIGHT BECOMING MODERATE DURING DAY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    67  84  68  83  68  /  20  10  10  40  60
VICTORIA          65  83  66  80  62  /  30  10  10  50  80
LAREDO            69  91  69  87  66  /  20  10  20  40  40
ALICE             66  88  67  85  67  /  30  10  10  40  50
ROCKPORT          67  78  68  76  66  /  20  10  10  40  70
COTULLA           67  88  67  84  64  /  40  10  20  50  50
KINGSVILLE        67  87  68  83  69  /  20  10  10  40  50
NAVY CORPUS       69  77  69  79  69  /  20  10  10  40  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TT/89...SHORT TERM
Hazardous weather outlook, Mar 31, 4:08 AM CST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
508 AM CDT SUN MAR 31 2013

TXZ229>234-239>247-011000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
508 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND NORTH OF A LINE
FROM JUST NORTH OF LAREDO TO ALICE TO VICTORIA...FOR LATE THIS
AFTERNOON AND EARLY EVENING. SHOULD STORMS DEVELOP THEY WILL HAVE
THE RISK OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY
ACROSS SOUTH TEXAS AS A COLD FRONT APPROACHES AND MOVES THROUGH THE
REGION. A FEW STRONGER STORMS ARE POSSIBLE...WITH WIND GUSTS UP TO
50 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING ACROSS THE BRUSH COUNTRY AND VICTORIA REGION.

GMZ230-235-250-255-270-275-011000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
508 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY
ACROSS SOUTH TEXAS AS A COLD FRONT APPROACHES AND MOVES THROUGH THE
REGION. A FEW STRONGER STORMS ARE POSSIBLE...WITH WIND GUSTS UP TO
50 MPH AND SMALL HAIL.

STRONG NORTH TO NORTHEAST WIND IS EXPECTED BEHIND A COLD FRONT
WEDNESDAY AFTERNOON INTO THURSDAY. SMALL CRAFT ADVISORIES WILL
LIKELY BE NECESSARY WEDNESDAY NIGHT TO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 31, 5:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
656 PM CDT SUN MAR 31 2013

TXZ240-241-010030-
DUVAL-JIM WELLS-
656 PM CDT SUN MAR 31 2013

...A STRONG THUNDERSTORM WAS AFFECTING THE NORTHERN PORTIONS OF
DUVAL AND JIM WELLS COUNTIES...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF RANCHO DE LA PARITA...OR 18 MILES
NORTH OF SAN DIEGO...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, La Salle

When
March 31, 6:15 PM CST
Where
La Salle County, 1.84 mi SW of Powerton
Measured
1.75 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
28.450, -98.820

Coop observer reported golf ball sized hail near Fowlerton.

Hail, McMullen

When
March 31, 6:30 PM CST
Where
McMullen County, 21.84 mi SSW of Wantz
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.090, -98.520

Coop observer reported nickel sized hail.

Hail, Duval

When
March 31, 6:50 PM CST to 6:53 PM CST
Where
Duval County, 3.35 mi WNW of Seven Sisters to 2.59 mi WNW of Seven Sisters
Measured
2.75 in hail
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
28.040, -98.600

Baseball sized hail broke windows on buildings near U. S. Highway 16 west of Seven Sisters.

Hail, Duval

When
March 31, 6:55 PM CST to 6:58 PM CST
Where
Duval County, 4.87 mi S of Seven Sisters to 5.15 mi NE of Freer Muni Arpt
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.950, -98.540

Baseball sized hail broke windows out on a ranch home.

Hail, McMullen

When
March 31, 7:00 PM CST to 7:03 PM CST
Where
McMullen County, 19.26 mi SSW of Wantz to 20.65 mi SSW of Wantz
Measured
1.75 in hail
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
28.150, -98.590

NWS storm survey observed dented road signs from hail along U. S. Highway 16.

Hail, Jim Wells

When
March 31, 7:00 PM CST
Where
Jim Wells County, 1.4 mi WSW of Orange Grove Naf
Measured
1 in hail
Reported by
Public
Coordinates
27.890, -98.090

The public reported quarter sized hail occurred north of Alice.

Hail, Duval

When
March 31, 7:01 PM CST to 7:05 PM CST
Where
Duval County, 0.92 mi NE of Freer to 0.26 mi SSW of Freer Muni Arpt
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
27.890, -98.610

NWS storm survey combined with Freer Fire Chief reports indicated that golf ball to baseball sized hail fell in the northeast portions of the city of Freer. The hail caused dents in vehicles including a new and used car lot. The baseball sized hail broke out windows in north facing buildings. Hail broke windshields out of the fire truck.

Hail, Jim Wells

When
March 31, 7:17 PM CST to 7:20 PM CST
Where
Jim Wells County, 1.38 mi N of Alice to 1.43 mi NNE of Alice
Measured
1.75 in hail
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
27.770, -98.080

NWS storm survey concluded quarter to golf ball sized hail occurred on the north side of the city of Alice.

Hail, Duval

When
March 31, 7:36 PM CST to 7:38 PM CST
Where
Duval County, 1.22 mi W of Benavides
Measured
4 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
27.600, -98.440

Grapefruit sized hail busted windows of vehicles and destroyed solar panels.

Hail, Duval

When
March 31, 7:36 PM CST to 7:40 PM CST
Where
Duval County, 0.61 mi E of Benavides to 1.03 mi SE of Benavides
Measured
4.25 in hail
Injuries
1 direct, 0 indirect
Property damage
$5.3 million
Reported by
NWS Storm Survey
Coordinates
27.600, -98.410

NWS storm survey concluded that baseball to softball sized hail fell across Benavides causing damage to nearly every home and business in the town. Damage included broken windows, doors, roofs, and siding. The damage was confined primarily to the north and east side of structures. Vehicles were severely dented with large holes in windshields or completely broken out. One person suffered a head injury. The severe hail damaged 258 residences, 100 abandoned homes, and 700 cars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440042, 440041, 440039, 440038, 440035, 440037, 440034, 440033, 440030, 440032.